Colorado, 2014

Damaging Winds in Colorado, August 9, 2014

August 9, 2014 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts to 62 mph in northeast Elbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced wind gusts to 62 mph in northeast Elbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 9, 2:10 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 9, 2:10 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
310 PM MDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 310 PM MDT SAT AUG 9 2014

A WEAK SHORT WAVE EMBEDDED IN THE WESTERLY FLOW ALOFT HAS BEEN
PRODUCING SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND OUT ONTO
THE PLAINS. SOME OF THE STORMS ON THE PLAINS HAVE BEEN PRODUCING
SMALL HAIL AND PERIODS OF HEAVY RAIN. EXPECT BOUNDARY INTERACTIONS
AND THE TAIL END OF THE UPPER SHORT WAVE TO CONTINUE GENERATING
CONVECTION THROUGH THE EARLY EVENING HOURS.

FOR LATER THIS EVENING...THE SURFACE COLD FRONT IN WYOMING HAS
APPARENTLY PASSED THROUGH CASPER WHILE OUTFLOW NORTHERLIES FROM
EARLY AFTERNOON SHOWERS WILL BE MOVING THROUGH CHEYENNE SHORTLY.
THE MAIN COLD FRONT SHOULD MOVE INTO NORTHEAST COLORADO SOMETIME
BETWEEN 5 PM AND 8 PM AND MOVE THROUGH DENVER WELL BEFORE
MIDNIGHT. THUNDERSTORMS ON THE EASTERN PLAINS MAY LAST THROUGH
MIDNIGHT AFTER GETTING A BOOST FROM THE COLD FRONT. DURING THE
EARLY MORNING HOURS...WILL PROBABLY SEE AREAS OF LOW CLOUDS
DEVELOP...ALTHOUGH MODEL CROSS SECTIONS DO NOT SHOW AN ABUNDANCE
OF SURFACE MOISTURE. DO NOT EXPECT A LOT OF STRATUS. BEHIND THE
COLD FRONT...TOMORROWS TEMPERATURES WILL BE COOLER ACROSS THE
PLAINS...KEEPING THE AIRMASS TOO STABLE TO PRODUCE VERY MUCH
THUNDERSTORM ACTIVITY. MOUNTAIN AREAS WILL STILL SEE SCATTERED
SHOWERS AND THUNDERSTORMS DUE TO THE DAYTIME HEATING OF THE
ELEVATED TERRAIN. OUTFLOW FROM THE FOOTHILLS CENVECTION MAY KICK
OFF A COUPLE STORMS THAT MAKE IT OVER THE URBAN CORRIDOR...SO WILL
KEEP A MENTION OF LOW POPS OVER THOSE AREAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 310 PM MDT SAT AUG 9 2014

SHOWERS AND STORMS MAINLY OVER THE SOUTHERN FOOTHILLS...HIGHER
TERRAIN AND PALMER DIVIDE SUNDAY NIGHT WILL MOVE SLOWLY SOUTHEAST
WITH SOME ACTIVITY POSSIBLY LASTING PAST MIDNIGHT BY THE PALMER
DIVIDE AND INTO SOUTHERN COLORADO. TEMPERATURES IN THE POST
FRONTAL AIRMASS WILL BE RELATIVELY COOL SUNDAY NIGHT WITH READINGS
IN THE MID TO LOW 50S OVER THE PLAINS WITH SOME READINGS DOWN INTO
THE 30S IN THE MOUNTAINS WHERE SKIES CLEAR.

NORTHWEST FLOW ALOFT WILL CONTINUE MONDAY AS THE UPPER RIDGE MOVES
INTO NORTHWESTERN COLORADO. UPSLOPE SURFACE FLOW WILL ALSO
CONTINUE AS A SURFACE HIGH SLIDES SOUTH INTO NEBRASKA. THIS WILL
AGAIN LIMIT MOST STORM ACTIVITY ALONG THE HIGHER
TERRAIN...ESPECIALLY SOUTH OF I70 AND THE PALMER DIVIDE. THERE
WILL BE A SLIGHT CHANCE ELSEWHERE HOWEVER MODEL SOUNDINGS LOOK
MORE STABLE...ESPECIALLY OVER THE NORTHEAST PLAINS.

THE UPPER RIDGE WILL MOVE OVERHEAD TUESDAY THEN BE PUSHED
SOUTHEAST AS A PACIFIC TROUGH PUSHES THROUGH THE NORTHWESTERN
STATES AND INTO THE NORTHERN GREAT BASIN. FLOW ALOFT WILL TURN
SOUTHWESTERLY AND HELP DRAW UP SUBTROPICAL MONSOON MOISTURE. LOOK
FOR AN INCREASE IN THUNDERSTORMS MAINLY OVER WESTERN COLORADO AND
THE MOUNTAINS TUESDAY...THEN SPREADING EAST WEDNESDAY AND
THURSDAY. MODELS DIVERGE THURSDAY NIGHT INTO FRIDAY WITH ANOTHER
PACIFIC TROUGH...BUT OVERALL PICTURE WITH THE GFS AND ECMWF IS
FOR THE RIDGE TO REMAIN SURPRESSED TO THE SOUTH WITH TROUGHING TO
THE NORTH...LEAVING US IN A SLIGHTLY COOLER AND WETTER PATTERN.
THE CANADIAN FOR NOW IS THE OUTLIER WITH RIDGING OVER THE AREA.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON)
ISSUED AT 310 PM MDT SAT AUG 9 2014

SCATTERED THUNDERSTORMS WILL CONTINUE MOVING OVER THE DENVER METRO
AREA FOR THE NEXT FEW HOURS...AND ONE OR TWO OF THEM MOVE ACROSS
THE AIRPORT. MICROBURST WINDS WILL BE THE PRIMARY THREAT...BUT
SMALL HAIL MAY ALSO OCCUR. APPROACH AND DEPARTURE GATES WILL ALSO
BE IMPACTED AT TIMES THROUGH EARLY EVENING. AFTER THE EVENING
THUNDERSTORMS MOVE OUT...AN APPROACHING COLD FRONT SHOULD SWITCH
THE WINDS TO NORTHERLY SOMETIME BETWEEN 8 PM AND MIDNIGHT. MODEL
CROSS SECTIONS DO NOT SHOW VERY MUCH LOW LEVEL MOISTURE BEHIND THE
COLD FRONT...SO LOW STRATUS IS NOT EXPECTED. WILL PROBABLY SEE
SOME CLOUD LAYERS WITH BASES AROUND 3500-5000 FT AGL FOR A FEW
HOURS. FOR LATER TOMORROW...THE COOLER LOW LEVEL TEMPERATURES
SHOULD LEAD TO A MORE STABLE AIRMASS THAT IS NOT EXPECTED TO
PRODUCE ANY THUNDERSTORMS ON THE PLAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM...KRIEDERMAN
AVIATION...DANKERS
Hazardous weather outlook, Aug 9, 10:16 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1116 AM MDT SAT AUG 9 2014

COZ030>051-101730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1116 AM MDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. BRIEF
HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGER
STORMS. A FEW STRONGER STORMS OVER THE EASTERN PLAINS MAY ALSO PRODUCE
LOCALIZED SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL PUSH OVERNIGHT AND INTO SUNDAY MORNING MAY KEEP STORM
CHANCES MAINLY OVER THE HIGH TERRAIN SUNDAY AND MONDAY...WITH ONLY
A SLIGHT CHANCE OF STORMS OVER THE PLAINS. MAY START TO SEE AN
INCREASE IN STORMS TUESDAY AS SUBTROPICAL MOISTURE PUSHES UP FROM
THE SOUTHWEST...THEN AN INCREASE AREA WIDE THURSDAYS THROUGH
FRIDAY AS THE MOISTURE REMAINS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 9, 12:24 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
124 PM MDT SAT AUG 9 2014

COZ036-041-092000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
124 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS COUNTY UNTIL 200
PM MDT...

AT 121 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTH OF PERRY PARK...OR 27 MILES SOUTH OF DENVER...MOVING EAST
AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...LARKSPUR...FRANKTOWN...THE PINERY AND
PERRY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL MAY ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3919 10496 3940 10502 3942 10497 3943 10494
      3952 10468 3917 10468
TIME...MOT...LOC 1921Z 276DEG 11KT 3933 10496

BAKER
Special weather statement, Aug 9, 12:57 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
157 PM MDT SAT AUG 9 2014

COZ035-038-042-043-092045-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-NORTHEAST WELD COUNTY CO-
157 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD AND
SOUTHEASTERN LARIMER COUNTIES UNTIL 245 PM MDT...

AT 155 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EATON...OR 7 MILES NORTH OF GREELEY...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT COLLINS...GREELEY...LOVELAND...WINDSOR...EVANS...JOHNSTOWN...
MILLIKEN...BERTHOUD...EATON...SEVERANCE...LA SALLE...AULT...PIERCE...
TIMNATH...BRIGGSDALE...LUCERNE...MASONVILLE AND GALETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

VERY RAINFALL MAY ALSO OCCUR WITH THIS STORM...AND MAY LEAD TO MINOR
STREET AND GULLY FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4027 10543 4061 10511 4065 10429 4031 10472
TIME...MOT...LOC 1955Z 334DEG 10KT 4053 10474

BAKER
Special weather statement, Aug 9, 1:13 PM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
213 PM MDT SAT AUG 9 2014

COZ038-042-043-092100-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-NORTHEAST WELD COUNTY CO-
213 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WELD COUNTY UNTIL
300 PM MDT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EATON...OR 8 MILES NORTH OF GREELEY...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREELEY...WINDSOR...EVANS...MILLIKEN...EATON...SEVERANCE...AULT...
GALETON...LUCERNE...GILL AND BARNESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET AND GULLY FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4057 10494 4066 10447 4044 10437 4035 10494
TIME...MOT...LOC 2012Z 305DEG 4KT 4054 10468

BAKER
Special weather statement, Aug 9, 1:17 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
217 PM MDT SAT AUG 9 2014

COZ041-092100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
217 PM MDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
300 PM MDT...

AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ELBERT...OR 32 MILES NORTHEAST OF COLORADO SPRINGS...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ELBERT...ELIZABETH...KIOWA AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FIELD...GULLY AND ROAD FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3913 10466 3940 10462 3942 10434 3937 10434
      3937 10430 3934 10430 3934 10433 3932 10434
      3929 10430 3931 10427 3935 10428 3937 10425
      3942 10424 3913 10426
TIME...MOT...LOC 2016Z 274DEG 15KT 3923 10451

BAKER

The radar

The Denver radar (KFTG), 79 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elbert

When
August 9, 2:41 PM MST
Where
Elbert County, 4.27 mi E of Cedar Pt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
39.350, -103.820

Thunderstorm Wind, Elbert

When
August 9, 2:51 PM MST
Where
Elbert County, 4.27 mi E of Cedar Pt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.350, -103.820

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538231, 538232.